Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 6, NWS Honolulu, HI

January 26, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 26, 2014, 3:35 PM HST for Hawaii County, Hawaii. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2014, 3:35 PM HST (01:35 UTC)
Expired
Jan 27, 2014, 9:33 AM HST
In force
18 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1875 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

692 
WWHW70 PHFO 270135
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 PM HST SUN JAN 26 2014

...WINDS ADVISORY FOR THE BIG ISLAND SUMMITS...

.WIND OBSERVATIONS FROM MAUNA KEA INDICATE THAT ADVISORY LEVEL
WINDS CONTINUE TO BLOW OVER THE SUMMITS.

HIZ028-271445-
/O.CAN.PHFO.HW.W.0005.000000T0000Z-140127T0400Z/
/O.NEW.PHFO.WI.Y.0006.140127T0135Z-140128T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
335 PM HST SUN JAN 26 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

* WINDS...WEST 25 TO 45 MPH WITH LOCALIZED GUSTS TO 60 MPH.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE
  VEHICLES...ARE URGED TO DRIVE WITH EXTREME CAUTION

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$
BURKE
2 follow-up statements
626 
WWHW70 PHFO 271321
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
321 AM HST MON JAN 27 2014

...WINDS ADVISORY FOR THE BIG ISLAND SUMMITS...

.STRONG WINDS CONTINUES OVER THE BIG ISLAND SUMMITS.

HIZ028-280230-
/O.CON.PHFO.WI.Y.0006.000000T0000Z-140128T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
321 AM HST MON JAN 27 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...WEST 45 TO 55 MPH WITH LOCALIZED GUSTS OVER 70 MPH.
 
* TIMING...THROUGH TODAY.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE 
  VEHICLES...ARE URGED TO DRIVE WITH EXTREME CAUTION 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$
167 
WWHW70 PHFO 271933
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
933 AM HST MON JAN 27 2014

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...

.STRONG WINDS CONTINUES OVER THE BIG ISLAND SUMMITS.

HIZ028-280845-
/O.UPG.PHFO.WI.Y.0006.000000T0000Z-140128T0400Z/
/O.NEW.PHFO.HW.W.0006.140127T1933Z-140128T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
933 AM HST MON JAN 27 2014

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...WEST 45 TO 60 MPH WITH LOCALIZED GUSTS OVER 75 MPH. 

* TIMING...THROUGH TONIGHT.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE
  VEHICLES...ARE URGED TO DRIVE WITH EXTREME CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD
BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

BURKE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 26, 10:00 AM HST, 5 hours 35 minutes earlier.

Area forecast discussion, Jan 26, 10:00 AM HST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SUN JAN 26 2014

.SYNOPSIS...
A WEAK FRONT MOVING ACROSS THE AREA WILL BE ACCOMPANIED BY SOME
PASSING SHOWERS TODAY AND TONIGHT. THE FRONT IS EXPECTED TO STALL
NEAR MAUI OR THE BIG ISLAND ON MONDAY. AN UPPER TROUGH WILL MOVE
DOWN NEAR THE STATE MONDAY NIGHT AND TUESDAY WITH A SLIGHT CHANCE OF
THUNDERSTORMS POSSIBLE DURING THAT TIME. HIGH PRESSURE WILL PASS BY
NORTH OF THE AREA DURING THE MIDDLE OF THE WEEK WITH A TRADE WIND
WEATHER PATTERN RETURNING. CLOUDS AND PASSING SHOWERS WILL FAVOR
WINDWARD AND MAUKA AREAS. ANOTHER FRONT IS EXPECTED TO APPROACH THE
STATE NEXT WEEKEND.

&&

.DISCUSSION...
A NORTHEAST THROUGH SOUTHWEST ORIENTED FRONTAL BAND IS PRESENTLY
DRAPED ACROSS THE GARDEN ISLE AND THE ADJACENT COASTAL WATERS. RADAR
SHOWS THE LEADING EDGE OF SHOWERS ASSOCIATED WITH THE FRONT NOW JUST
REACHING WEST AND NORTHWEST SECTIONS OF OAHU. THE FRONT WILL MOVE
DOWN THE ISLAND CHAIN AND STALL OUT NEAR MAUI OR THE BIG ISLAND BY
MONDAY AFTERNOON. PASSING SHOWERS WILL ACCOMPANY THE FRONT AS ACROSS
THE AREA. THE FRONT IS RATHER SHALLOW SO HEAVY SHOWERS ARE NOT
EXPECTED.

AN UPPER LEVEL TROUGH WILL DROP DOWN NEAR THE STATE MONDAY NIGHT AND
TUESDAY DESTABILIZING THE ATMOSPHERE OVER THE AREA. THERE IS A
SLIGHT CHANCE OF A FEW THUNDERSTORMS DURING THIS TIME FRAME. BEST
CHANCES FOR THUNDERSTORMS WILL BE WHERE THERE IS AVAILABLE MOISTURE
TO WORK WITH AND BASED ON MODEL GUIDANCE THE BIG ISLAND WOULD HAVE
THE BEST MOISTURE AVAILABILITY.

HIGH PRESSURE WILL BE PASSING BY FAR NORTH OF THE STATE DURING THE
MIDDLE OF THE WEEK WITH A TRADE WIND WEATHER PATTERN RETURNING.
UPPER LEVEL TROUGHING NEAR THE STATE MAY KEEP WINDWARD AND MAUKA
SHOWERS A BIT MORE FREQUENT WITH A FEW BRIEF PASSING SHOWERS
POSSIBLE OF SOME LEEWARD LOCATIONS.

LOOKING INTO THE LONG RANGE...MODELS ARE IN PRETTY GOOD AGREEMENT
WITH ANOTHER FRONTAL SYSTEM IN THE ISLAND VICINITY NEXT WEEKEND WITH
A WETTER WEATHER PATTERN SETTING UP.

&&

.MARINE...
READINGS FROM BUOY 1 SHOW THE NEW NORTHWEST SWELL HAS ARRIVED AND
WILL GRADUALLY FILL IN ALONG NORTH AND WEST FACING SHORES TODAY.
THIS SWELL WILL LOWER SLOWLY ON MONDAY. OTHERWISE THERE WILL BE A
SERIES OF SMALL TO MODERATE SIZE NORTH AND NORTHWEST SWELLS THIS
WEEK.

A SMALL CRAFT ADVISORY REMAINS POSTED FOR WATERS EXPOSED TO THE
NORTHWEST SWELL SINCE SIGNIFICANT WAVE HEIGHTS WILL BE 10 FEET OR
HIGHER.

&&

.AVIATION...
THE COLD FRONT JUST W OF OAHU WILL MOVE E TODAY...GRADUALLY SLOWING
AND STALLING NEAR MAUI/BIG ISLAND. CLOUDS/SHOWERS ASSOCIATED WITH
THE FRONT WILL BRING A PERIOD OF WIDESPREAD MVFR CONDITIONS...WITH
BRIEF IFR CEILINGS POSSIBLE WITHIN THE FIRST COUPLE HOURS OF FRONTAL
PASSAGE. OCCASIONAL MVFR CEILINGS WILL PERSIST BEHIND THE FRONT.
CONDITIONS WILL GRADUALLY IMPROVE ACROSS THE WESTERN ISLANDS...BUT
LINGER LONGER IN THE EAST AS THE FRONT STALLS. AIRMETS FOR MOUNTAIN
OBSCURATIONS WILL CONTINUE INTO EARLY AFTERNOON ON KAUAI...AND
THROUGH MUCH OF THE AFTERNOON ON OAHU. SIMILAR CONDITIONS WILL BEGIN
TO AFFECT MAUI COUNTY THIS AFTERNOON/EVENING AS WELL.

LOW-LEVEL WAVE CLOUDS ARE APPARENT ON VISIBLE SATELLITE IMAGERY TO
THE EAST AND NORTHEAST OF OAHU AHEAD OF THE FRONT. THESE CLOUDS ARE
A SIGN OF POTENTIAL LOW-LEVEL TURBULENCE...WHICH SUPPORTS THE
TURBULENCE AIRMET THAT IS CURRENTLY IN EFFECT. THE 12Z LIHUE
SOUNDING AND 19Z ACARS SOUNDINGS ALSO SHOW STRONG MID-LEVEL WINDS
BELOW A SECOND ELEVATED INVERSION. THIS MAY LEAD TO MODERATE
MID-LEVEL TURBULENCE DOWNSTREAM OF THE BIG ISLAND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 AM HST MONDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-MAUI WINDWARD WEST-WINDWARD HALEAKALA.

HIGH WIND WARNING UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND
SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST MONDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI
COUNTY WINDWARD WATERS-BIG ISLAND WINDWARD WATERS.

&&

SYNOPSIS/DISCUSSION/MARINE...BURKE
AVIATION...BRAVENDER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 3:35 PM HSTHigh Surf AdvisoryHFOHawaii24 hr
Jan 27, 9:33 AM HSTHigh Wind WarningHFOHawaii22 hr

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.